Oklahoma, 2006

Hail and Damaging Winds in Oklahoma, April 23 to 24, 2006

April 23 to 24, 2006 · NWS OUN · 16 events in 7 counties and zones

12 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 23, 1:56 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Apr 23, 1:56 PM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT SUN APR 23 2006

.DISCUSSION...DRYLINE SET UP TO THE WEST OF THE AREA THIS AFTN
WITH A FEW STORMS ALREADY BEGINNING TO DEVELOPFROM W TX INTO SE
CO. STORM DEVELOPMENT WILL BE AIDED BY UPR WAVE MOVING NEWD FROM
MEX THIS AFTN/EVE. WILL CONTINUE WITH SLIGHT CHC/CHC POPS FOR WRN
SECS THIS EVENING AS ACTIVITY WHICH DEVELPS OUT WEST MAY MOVE INTO
THE FA LATER THIS EVENING. OTHER TSTMS EXPECTED TO DEVELOP VCNTY
OF WARM FRONT ACROSS KS THIS AFTN EVENING BUT EXPECT BRUNT OF THIS ACTIVITY
TO REMAIN NORTH OF THE FA. STILL TIMING DIFFERENCES WITH THE
MODELS ON PROGRESSION OF THE COLD FRONT/DRYLINE ON MONDAY.
12Z RUN OF PARALLEL NAM AND GFS HAVE SLOWED DOWN FRONT A BIT BUT
THESE MODELS ARE STILL FASTER THAN OTHERS. WILL COMPROMISE ON
SPEED OF THE FRONT DRYLINE WHICH WILL PUT THESE FEATURES IN
WRN/CNTRL OK BY LATE MONDAY AFTN. EXPECT STORMS TO DEVELOP VCNTY
OF FRONT AND DRYLINE BY LATE AFTN THEN MOVE/EXPAND SEWD DURING THE
EVENING. WILL CONTINUE WITH FIRE WX WATCH FOR THE SW MONDAY AFTN
WITH AS RH DROPS BEHIND THE DRYLINE AND TEMPS REMAIN VERY WARM.
MUCH COOLER AIRMASS WILL SPREAD OVER THE FA MONDAY NIGHT WITH
PRECIP THREAT GRDLY ENDING FROM THE NW. COOL AND BREEZY ON
TUESDAY. TEMPS LIKELY DROPPING INTO THE 30S IN THE NORTH BY
WEDNESDAY MORNING AS SFC RDG SETTLES OVER THE AREA. RAIN CHANCES
RETURN LATE IN THE WEEK AS ANOTHER UPR LOW APCHS FROM THE SW.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  87  51  61 /  20  30  30  10
HOBART OK         65  86  49  62 /  30  30  20   0
WICHITA FALLS TX  67  90  54  65 /  20  20  30  20
GAGE OK           62  79  41  59 /  20  20  20   0
PONCA CITY OK     67  84  47  59 /  30  30  40   0
DURANT OK         68  91  61  65 /  10  20  50  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR OKZ021-OKZ022-OKZ023-OKZ027-OKZ033-OKZ034-OKZ035-OKZ036-
     OKZ037-OKZ038-OKZ039-OKZ044-OKZ045.

TX...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR TXZ083-TXZ084-TXZ085-TXZ086-TXZ087-TXZ088-TXZ089-TXZ090.

&&

22/02
Hazardous weather outlook, Apr 23, 10:58 AM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CDT SUN APR 23 2006

OKZ004>048-050>052-TXZ083>090-241200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1158 AM CDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TODAY AND
TONIGHT ACROSS WESTERN AND NORTHERN OKLAHOMA AND FAR WESTERN NORTH
TEXAS.

LOCATION...
IN TEXAS...THE SLIGHT RISK AREA IS WEST OF A LINE FROM VERNON TO
SEYMOUR. IN OKLAHOMA...THE SLIGHT RISK AREA IS NORTH AND WEST OF A
LINE FROM STILLWATER TO KINGFISHER TO FREDERICK.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS IN WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS WILL BE FROM 5 PM TO 2 AM.

IMPACTS...
LARGE HAIL TO THE SIZE OF GOLFBALLS AND DAMAGING STRAIGHT LINE
WINDS. AN ISOLATED TORNADO IS POSSIBLE...ESPECIALLY WITH ISOLATED
STORMS EARLY THIS EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS NEED TO BE PREPARED FOR POSSIBLE SEVERE WEATHER
OPERATIONS THIS EVENING AND TONIGHT.

DISCUSSION...
THIS AFTERNOON A BROAD AREA OF SURFACE MOISTURE...WITH DEWPOINTS IN
THE 60S...WILL RESULT IN MODERATE INSTABILITY OVER MUCH OF WEST
TEXAS AND FAR WESTERN OKLAHOMA. A STRONG CAP WILL REMAIN IN
PLACE...BUT SEVERAL FEATURES WILL HELP TO INITIATE THUNDERSTORMS.
A STRENGTHENING DRYLINE...LIFT ALONG TERRAIN FEATURES...AND AN UPPER
LEVEL DISTURBANCE APPROACHING FROM THE SOUTHWEST...WILL CONTRIBUTE
TO ISOLATED OR SCATTERED THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON
AND EARLY EVENING. WIND SHEAR WILL BE FAVORABLE FOR A FEW SUPERCELLS
ALONG WITH ORGANIZED MULTICELLS...WITH A RISK FOR LARGE HAIL AND
DAMAGING WINDS. ONE OR TWO TORNADOES WILL BE POSSIBLE WITH ANY
SUSTAINED SUPERCELLS...MAINLY EARLY IN THE EVENING IN FAR WESTERN
OKLAHOMA AND FAR WESTERN NORTH TEXAS. WITH MOVEMENT TO THE EAST AND
NORTHEAST...STORMS MAY REACH THE OUTSKIRTS OF CENTRAL AND NORTHERN
OKLAHOMA BEFORE DISSIPATING OVERNIGHT.

MORE WIDESPREAD THUNDERSTORMS WILL LIKELY OCCUR ALONG A WARM FRONT
IN CENTRAL KANSAS OVERNIGHT. THESE STORMS WILL ORGANIZE INTO A
COMPLEX THAT WILL MOVE TOWARD NORTHERN OKLAHOMA. ALTHOUGH MOST OF
THE ACTIVITY MAY REMAIN EAST OF INTERSTATE 35...A DEVELOPING LOW
LEVEL JET WILL INCREASE THE CHANCE FOR THIS COMPLEX OF STORMS TO
BUILD INTO NORTH CENTRAL OKLAHOMA TO THE WEST OF THE INTERSTATE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...35 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
HIGH FIRE DANGER WILL REMAIN IN PLACE TODAY AS TEMPERATURES WARM
INTO THE 80S TO NEAR 90... WITH BREEZY SOUTHERLY WINDS. HOWEVER...
HUMIDITIES WILL REMAIN ABOVE 30 PERCENT... MAKING IT DIFFICULT FOR
FIRES TO START...BUT CONDITIONS WILL BE FAVORABLE FOR THE SPREAD OF
FIRES IF THEY DO START.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THERE MAY BE A FEW LINGERING THUNDERSTORMS IN PARTS OF NORTHERN AND
CENTRAL OKLAHOMA MONDAY MORNING.

ANOTHER ROUND OF STORMS WILL BE POSSIBLE MONDAY AFTERNOON AND NIGHT.
A STRONG COLD FRONT WILL DROP SOUTH FROM KANSAS...AND AN UPPER LEVEL
DISTURBANCE WILL MOVE OUT OF THE SOUTHERN ROCKIES...INTERACTING WITH
AN INCREASINGLY MOIST AND UNSTABLE AIRMASS OVER THE SOUTHERN PLAINS.
A DRY LINE WILL ALSO MOVE EASTWARD AHEAD OF THE FRONT ACROSS PARTS
OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. INSTABILITY AND WIND
SHEAR WILL BE SUFFICIENT FOR SOME OF THE STORMS TO BECOME SEVERE
ACROSS PARTS OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS. VERY LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN
CONCERN WITH THESE STORMS. TORNADOES WILL BE POSSIBLE... ESPECIALLY
IF DISCRETE ISOLATED SUPERCELLS ARE ABLE TO DEVELOP...MAINLY IN
SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.

ANOTHER UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF RAIN AND
THUNDERSTORMS AGAIN FRIDAY AND SATURDAY.

OTHER HAZARDOUS WEATHER...
TEMPERATURES WILL WARM INTO THE 80S AND 90S AHEAD OF THE COLD FRONT
MONDAY. THE DRY LINE WILL ALSO BRING AN AREA OF LOW RELATIVE
HUMIDITIES. THE WARM TEMPERATURES AND LOWER HUMIDITIES ALONG WITH A
SHARP WIND SHIFT WILL RESULT IN VERY HIGH TO POSSIBLY EXTREME FIRE
DANGER IN PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS MONDAY
AFTERNOON. PLEASE REFER TO THE FIRE WEATHER WATCH FOR FURTHER
DETAILS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM MONDAY.

BURKE/02

In the hours before

Special weather statement, Apr 23, 5:30 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
630 PM CDT SUN APR 23 2006

OKZ009-232345-
ELLIS OK-
630 PM CDT SUN APR 23 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN ELLIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF ARNETT AT 630
PM CDT...MOVING NORTHEAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. LARGE HAIL IS THE PRIMARY THREAT.

WR

The radar

The Norman radar (KTLX), 71 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woodward

When
April 23, 6:13 PM CST
Where
Woodward County, Woodward Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.967, -97.217

Wind gust was measured by the KWWR AWOS.

Hail, Ellis

When
April 23, 6:20 PM CST
Where
Ellis County, 10 mi SW of Arnett
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.967, -97.033

Hail was observed 1 mile south of Lake Lloyd Vincent.

Thunderstorm Wind, Woodward

When
April 23, 11:40 PM CST
Where
Woodward County, 2 mi WSW of Woodward
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.933, -97.017

Wind gust was measured by the Oklahoma mesonet.

Thunderstorm Wind, Woodward

When
April 23, 11:45 PM CST
Where
Woodward County, 2 mi WSW of Woodward
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.533, -98.267

Wind gust was measured by the Oklahoma mesonet.

Hail, Alfalfa

When
April 24, 12:45 AM CST
Where
Alfalfa County, 2 mi W of Burlington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.433, -99.533

Hail, Alfalfa

When
April 24, 1:15 AM CST
Where
Alfalfa County, 1 mi SSE of Helena
Measured
1 in hail
Reported by
COOP STATION
Coordinates
36.717, -97.100

Thunderstorm Wind, Alfalfa

When
April 24, 1:25 AM CST
Where
Alfalfa County, Goltry
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.033, -99.900

Hail, Alfalfa

When
April 24, 1:25 AM CST
Where
Alfalfa County, Goltry
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.417, -99.433

Hail, Grant

When
April 24, 6:17 AM CST
Where
Grant County, Medford
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.417, -99.433

Hail, Grant

When
April 24, 6:45 AM CST to 6:50 AM CST
Where
Grant County, 6 mi N of Lamont
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.900, -98.450

Hail, Kay

When
April 24, 6:50 AM CST to 7:10 AM CST
Where
Kay County, 3 mi SW of Blackwell
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.533, -98.150

Hail, Kay

When
April 24, 7:32 AM CST
Where
Kay County, Ponca City Arpt
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.533, -98.150

Hail, Kay

When
April 24, 7:35 AM CST
Where
Kay County, 1 mi NW of Ponca City
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.817, -97.733

Hail, Payne

When
April 24, 8:35 AM CST
Where
Payne County, 10 mi W of Perkins
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.783, -97.550

Quarter to golf ball size hail was reported on Highway 33, just north of the Cimarron River Bridge.

Hail, Payne

When
April 24, 8:47 AM CST
Where
Payne County, Perkins
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.767, -97.317

Hail, Lincoln

When
April 24, 9:35 AM CST
Where
Lincoln County, 5 mi N of Four Corners
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.733, -97.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501860, 5501861, 5501862, 5501863, 5500670, 5500681, 5500671, 5500672, 5500673, 5500674, 5500675, 5500676, 5500677, 5500678, 5500679, 5500680.